Arizona, 2015

Dust Storm in Arizona, August 23, 2015

August 23, 2015 · NWS PSR · 1 event in 1 county or zone

Scattered thunderstorms developed over portions of south central Arizona during the evening hours on August 23rd. The stronger storms generated gusty outflow winds up to 45 mph in strength, and the outflow winds stirred up significant amounts of dust leading to sharply reduced visibilities and dust storm conditions.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Scattered thunderstorms developed over portions of south central Arizona during the evening hours on August 23rd. The stronger storms generated gusty outflow winds up to 45 mph in strength, and the outflow winds stirred up significant amounts of dust leading to sharply reduced visibilities and dust storm conditions. A Dust Storm Warning was issued for the central deserts beginning at 1922MST and continuing until 2025MST. Some areas that were especially impacted included the town of Casa Grande, Stanfield, and the Interstate 10 corridor. No accidents or injuries were reported due to the dense blowing dust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 23, 3:05 PM MST, 4 hours 15 minutes earlier.

Area forecast discussion, Aug 23, 3:05 PM MST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
305 PM MST SUN AUG 23 2015

.SYNOPSIS...
HIGH PRESSURE WILL BECOME REESTABLISHED TO OUR EAST...RESULTING IN
HIGHER THAN NORMAL RAIN CHANCES ACROSS THE LOWER DESERTS THROUGH
TUESDAY. DRIER CONDITIONS WILL RETURN BY MIDWEEK ALONG WITH ABOVE
NORMAL TEMPERATURES. WELL ABOVE NORMAL TEMPERATURES ARE POSSIBLE BY
NEXT WEEKEND.

&&

.DISCUSSION...
FORECAST REMAINS VERY COMPLEX THROUGH THE NEXT 24 HOURS AS THE
OVERALL FLOW PATTERN REALIGNS WITH MEAN ATMOSPHERIC STEERING FLOW
FAVORING HIGHER ELEVATION CONVECTION AND OUTFLOWS WORKING WESTWARD
INTO LOWER ELEVATIONS. EARLY AFTERNOON WV IMAGERY AND OBJECTIVE
ANALYSIS SHOWS AN ANTI-CYCLONE BECOMING MORE ILL DEFINED AND
STRETCHED FROM THE SRN CALIFORNIA COAST THROUGH WRN NEW MEXICO. H8-
H5 FLOW VECTORS INITIALLY SAMPLED FROM THE NORTHEAST ON REGIONAL 12Z
SOUNDINGS WERE BACKING TO AN EASTERLY DIRECTION PER SPECIAL 18Z KTWC
SOUNDING. CORRESPONDINGLY...MIDDAY CONVECTION ALREADY ERUPTING ALONG
THE MOGOLLON RIM (AND ASSOCIATED OUTFLOWS) WERE READILY PROPAGATING
TOWARDS THE WEST AND SOUTHWEST.

12Z KPSR AND KTWC SOUNDINGS ONCE AGAIN SHOWED AMPLE 12 G/KG MIXING
RATIOS IN THE SFC-800MB LAYER...THOUGH DROPPING OFF ABOVE H7. MORE
BACKED FLOW IN THE H8-H5 LAYER SHOULD LESSEN THE EFFECTS OF DRY
MIXING INTO THE BOUNDARY LAYER THIS AFTERNOON...AND AN UPSTREAM SLUG
OF MOISTURE FROM NRN SONORA THROUGH WRN NEW MEXICO MAY INFUSE BETTER
MOISTURE AROUND THE CRITICAL H7 LAYER/MIXING LAYER TOP. INSTABILITY
HAS BEEN LAGGING SOMEWHAT THROUGH ERN/SERN ARIZONA AS THE
ENVIRONMENT WAS SOMEWHAT CONTAMINATED BY CLOUD COVER/PRIOR
CONVECTION. HOWEVER...MORE NUMEROUS STORMS WERE BECOMING EVIDENT
OVER THE WHITE MOUNTAINS...WITH MORE ISOLD ACTIVITY AROUND TUCSON.
THE PRESENCE OF AN INVERT TROUGH AND BETTER ASCENT MAY EVENTUALLY
ALLOW MORE ROBUST STORMS TO DEVELOP THROUGH PIMA COUNTY...WITH
OUTFLOW BOUNDARIES PROPAGATING NORTHWEST.

THE PREPONDERANCE OF HIGH RESOLUTION CONVECTIVE MODELS STILL SHOW
ONLY MODEST CHANCES FOR PRECIPITATION REACHING BEYOND HIGHER
ELEVATION LOCATIONS OVER YAVAPAI/GILA/PINAL COUNTIES...BUT RATHER
LONG REACHING OUTFLOW BOUNDARIES MARCHING WEST/SOUTHWEST THROUGH
CNTRL (AND EVEN WRN) ARIZONA. IF BETTER MOISTURE CAN INDEED BE
ADVECTED WESTWARD INTO THE H7 LAYER FASTER (OR CONCURRENTLY) THAN
DEEPER OUTFLOW...SCT STORMS WOULD BE POSSIBLE AT LOWER DESERT
COMMUNITIES...THOUGH PROBABILITIES ARE NOT OVERWHELMING. HAVE
RESERVED THE BETTER CHANCES AROUND THE PERIPHERY/CWA BOUNDARY IN THE
ERN HALF OF THE FORECAST AREA.

BETTER CHANCES FOR PRECIPITATION APPEAR TO BE ON MONDAY AS BETTER
DEFINED HIGH PRESSURE DRIFTS TOWARDS THE FOUR CORNERS RESULTING IN A
DEEP MOIST SOUTHEASTERLY FLOW. MODELS ALSO INDICATE THAT THE 250 MB
HIGH DISPLACED TO THE SOUTH WILL PRODUCE A SUBSTANTIAL DIFLUENT AND
DIVERGENT PATTERN IN THE UPPER LEVELS...HELPING TO PROVIDE ASCENT
WHICH MAY OFFSET ANY LACK OF INSTABILITY DUE TO THE WIDESPREAD
CLOUDINESS. CONVECTIVE ALLOWING MODELS HAVE NOT BEEN OVERLY BULLISH
ON STORM FORMATION MONDAY...HOWEVER PAST EXPERIENCE SUGGESTS
PARAMETERIZED MODELS MAY PERFORM BETTER IN THIS SITUATION OF WEAK
INSTABILITY/STRONG DIFLUENCE SETUP.

THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL PERSIST TUESDAY BUT
WILL LIKELY SHIFT SOMEWHAT TO THE WEST. MODELS CONTINUE TO SUGGEST
THAT SEVERAL TRAILING VORT MAXES AND MCVS WILL PROVIDE ASCENT IN A
RELATIVELY STRONG AND MOIST SOUTHERLY FLOW. THE FOCUS FOR
PRECIPITATION WILL SHIFT NORTHWARD WEDNESDAY AS THE AFOREMENTIONED
TROUGH ACCELERATES NORTHEASTWARD AROUND THE ANTICYCLONE IN
NM...THOUGH SUFFICIENT RESIDUAL MOISTURE WILL LIKELY RESIDE OVER
MUCH OF THE FORECAST AREA SUCH THAT SOME RAINFALL PROBABILITY
MENTION IS WARRANTED.

GFS/ECMWF ARE IN GOOD AGREEMENT THAT THE RIDGE WILL AGAIN MIGRATE TO
OUR SOUTH LATE IN THE WEEK...RESULTING IN A SOUTHWESTERLY FLOW AND A
RETURN TO WARMER AND DRIER CONDITIONS. ABOVE NORMAL TEMPERATURES ARE
LIKELY BEGINNING THURSDAY WITH HIGHS IN THE PHOENIX AREA POTENTIALLY
REACHING 110 DEGREES AGAIN BY NEXT SATURDAY...AND EVEN WARMER ACROSS
SOUTHEASTERN CA. THIS COULD BE THE WARMEST AUGUST ON RECORD FOR BOTH
PHOENIX AND YUMA AND THE PERIOD OF ABOVE NORMAL TEMPERATURES TO END
THE MONTH MAY HELP CLINCH THE TOP SPOT FOR BOTH LOCATIONS.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...
INCREASING CLOUD DECKS FROM THE EAST...SCT TO BKN CIGS 15-20K FT
LIKELY THIS EVENING. THUNDERSTORM CONVECTION SHOULD REMAIN MOSTLY TO
THE NORTH AND EAST OF PHOENIX AREA TERMINALS...HOWEVER OUTFLOW WINDS
ARE A BIGGER THREAT AND WILL IMPACT TERMINALS WITH A WIND SHIFT.
CONFIDENCE IS MODERATE FOR A WIND SHIFT BETWEEN 00Z AND 02Z FROM THE
EAST FOR KPHX...AND EAST-SOUTHEAST FOR KIWA. BLOWING DUST MAY BE A
THREAT WITH STRONGER OUTFLOW BOUNDARIES BUT CONFIDENCE IS LOW TO
REDUCE VIS IN THE TAFS. AFTER THE WIND SHIFT TO THE
TERMINALS...EXPECTING MORE OF AN EASTERLY HEADING THROUGH 12Z MONDAY.

SOUTHEAST CALIFORNIA/SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
SKIES SHOULD REMAIN MOSTLY CLEAR WITH PERSISTENT SOUTH TO
SOUTHEASTERLY WINDS FORECAST FOR THE WESTERN TERMINALS THROUGH
MONDAY MORNING. CONVECTIVE ACTIVITY WILL STAY TO THE EAST ACROSS AZ
THIS AFTN/EVENING...WITH SOME HIGH LEVEL DEBRIS CLOUD LIKELY IN
LATER INTO THE OVERNIGHT FOR KBLH.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
TUESDAY THROUGH SATURDAY...
MONSOON MOISTURE LEVELS AND HUMIDITIES WILL PERSIST TUESDAY AND
WEDNESDAY AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE IN FROM THE
SOUTHEAST. THESE DISTURBANCES WILL SUPPORT ELEVATED CHANCES FOR MORE
WIDESPREAD AND SUBSTANTIAL STORM DEVELOPMENT REGION-WIDE...WITH
STORM CHANCES REACHING BEYOND THE CO RIVER VALLEY. MIN RH VALUES
WILL GENERALLY RANGE BETWEEN 20 TO 30 PERCENT WITH GOOD OVERNIGHT
RECOVERY. OUTSIDE OF THUNDERSTORM OUTFLOW AND VICINITY WINDS...SFC
WINDS WILL BEGIN TO FOLLOW TYPICAL DIURNAL/DRAINAGE DRIVEN TRENDS. A
DRAW DOWN OF MONSOON MOISTURE IS STILL FORECAST TOWARDS THE END OF
THE WEEK...BUT MAY OCCUR AT A SLOWER RATE THAN ORIGINALLY THOUGHT.
THE UPPER RIDGE WILL GRADUALLY POSITION ITSELF TO DRAW IN DRIER
WESTERLY FLOW ALOFT...RELEGATING STORM CHANCES BACK ACROSS THE
EASTERN AZ AND THE HIGHER TERRAIN. AS THE AIRMASS SLOWLY DRIES
OUT...DAYTIME TEMPERATURES WILL RISE TO ABOVE NORMAL VALUES AND IN
SOME OF THE SOUTHEAST CA FIRE ZONES PUSH THE 110F MARK BY THE
WEEKEND.

&&

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...MO/HIRSCH
AVIATION...DEWEY
FIRE WEATHER...NOLTE

In the hours before

Special weather statement, Aug 23, 3:58 PM MST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
358 PM MST SUN AUG 23 2015

AZZ024-232330-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
358 PM MST SUN AUG 23 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL GILA...EASTERN MARICOPA AND NORTHEASTERN PINAL COUNTIES

UNTIL 430 PM MST

AT 358 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TOP-OF-THE-WORLD...OR 10 MILES NORTHEAST OF SUPERIOR. THIS STORM WAS
NEARLY STATIONARY.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TOP OF THE WORLD AND HIGHWAY 60 WEST OF GLOBE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3351 11111 3350 11091 3334 11090 3333 11114
TIME...MOT...LOC 2258Z 358DEG 3KT 3342 11102

PI
Special weather statement, Aug 23, 4:07 PM MST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
407 PM MST SUN AUG 23 2015

AZZ024-232330-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
407 PM MST SUN AUG 23 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL GILA COUNTY

UNTIL 430 PM MST

AT 406 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GLOBE...MOVING SOUTH AT 10 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GLOBE...CUTTER...AND CLAYPOOL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3352 11079 3358 11066 3348 11056 3322 11069
      3327 11089
TIME...MOT...LOC 2306Z 019DEG 9KT 3341 11071

PI
Special weather statement, Aug 23, 4:31 PM MST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
431 PM MST SUN AUG 23 2015

AZZ024-240000-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
431 PM MST SUN AUG 23 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL GILA COUNTY

UNTIL 500 PM MST

AT 431 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GLOBE...MOVING WEST AT 10 MPH.

WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH THIS STORM ALONG WITH
VERY HEAVY RAINFALL AND FREQUENT LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
 GLOBE...MIAMI...CLAYPOOL...AND CUTTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3354 11091 3356 11073 3353 11055 3320 11062
      3323 11084 3341 11097
TIME...MOT...LOC 2331Z 070DEG 7KT 3340 11073

PI
Local storm report, Aug 23, 4:47 PM MST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
447 PM MST SUN AUG 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             2 S CLAYPOOL            33.40N 110.84W
08/23/2015  E0.50 INCH       GILA               AZ   TRAINED SPOTTER

&&

EVENT NUMBER PSR1500158

KINCAID
Special weather statement, Aug 23, 5:01 PM MST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
501 PM MST SUN AUG 23 2015

AZZ024-240045-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
501 PM MST SUN AUG 23 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL GILA COUNTY

UNTIL 545 PM MST

AT 500 PM MST...DOPPLER RADAR WAS TRACKING SEVERAL STRONG
THUNDERSTORMS ACROSS FAR SOUTHERN GILA COUNTY...PRIMARILY NEAR GLOBE
AND AREAS SOUTH...MOVING SOUTH AT 10 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM ALONG WITH
FREQUENT LIGHTNING AND HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
HAYDEN AND CHRISTMAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3315 11055 3315 11063 3308 11070 3307 11073
      3304 11072 3299 11077 3299 11079 3324 11094
      3336 11091 3339 11086 3322 11050
TIME...MOT...LOC 0000Z 012DEG 8KT 3334 11084

PI

Event by event

1 dust storm. Local standard time, as filed.

Dust Storm, Central Deserts

When
August 23, 7:20 PM MST to 8:25 PM MST
Where
Central Deserts forecast zone
Reported by
Storm Chaser

Thunderstorms developed across portions of south central Arizona during the evening hours on August 23rd, and the stronger storms produced gusty outflow winds in excess of 45 mph. The strong winds stirred up significant amounts of dust, leading to dust storm conditions across the central deserts. Some areas that were especially impacted by the sharply reduced visibilities included the towns of Stanfield and Casa Grande as well as the Interstate 10 corridor. According to a storm chaser, at 1927MST visibility dropped to one quarter mile 4 miles south of Stanfield in a dust storm. A Dust Storm Warning was in effect for the area at the time of the report.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2015Every state in 2015This day in weather historyWarnings in Arizona, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 591776.